Hail, Glacier
- When
- August 10, 4:30 PM MST
- Where
- Glacier County, 1 mi WNW of Babb
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.855, -113.450
Hail measuring 1.00 inches (quarter sized) was reported 1 miles WNW of Babb, MT.
An upper level low along the California coast moved north toward Vancouver Island keeping southwest flow, moisture, and instability as fuel for isolated to scattered thunderstorms each afternoon and evening. Light winds at the surface caused storms to move quite slowly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An upper level low along the California coast moved north toward Vancouver Island keeping southwest flow, moisture, and instability as fuel for isolated to scattered thunderstorms each afternoon and evening. Light winds at the surface caused storms to move quite slowly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 2:04 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 304 PM MDT Sat Aug 10 2013 .DISCUSSION... Tonight through Monday...Similar pattern again today as monsoonal moisture works its way across southwest Montana. CAPE values are not quite as high as this time yesterday but shear values look a little stronger and the storms appear to be moving a bit faster. Precipitable water remains high and the primary threat from these storms will be lightning and the potential for heavy rain at times. Models bring another swath of moisture tomorrow across the southwest with thunderstorms developing during the afternoon and becoming a bit more widespread. Monday will continue the pattern with scattered afternoon and evening thunderstorms. Temperatures will be slightly above seasonal averages through the period. Emanuel Monday night through Saturday...A relatively weak upper level ridge of high pressure will be over the northern Rockies early next week with seasonal temperatures expected for most locations in southwest and north central MT. Shortwave troughs moving along the ridge combined with instability and ample moisture over the area will result in isolated to scattered afternoon/evening thunderstorms. Moisture content within the atmosphere will continue running well above average for this time of year and steering winds will remain relatively weak. This could result in slow moving thunderstorms with the potential to produce very heavy rainfall Monday evening and Tuesday over central Montana. Isolated flash flooding could result from the heaviest storms especially in recent burn areas and locations where soils are moist from recent precipitation. A warming trend can be expected starting Wednesday as the ridge of high pressure strengthens over the region. Will limit the mention of isolated thunderstorms to the mountains as drier air works into the area. The warmest day will be Friday with temperatures approaching the lower 90s for the lower elevations. The ridge begins shifting east on Saturday with temperatures slightly above average. Langlieb && .AVIATION... UPDATED 1635Z. Mainly VFR conditions are expected through the TAF period. Scattered TS will develop over far southwest MT this afternoon and spread northward into the KHLN and KBZN areas after 21Z. Moderate instability would support erratic wind gusts over 40 kts from the strongest storms. Slight chance for isolated TS near KGTF and KLWT between 22z/Sat and 02z/Sun, so included VCTS for that period. Uttech && .PRELIMINARY POINT TEMPS/POPS... GTF 55 89 56 87 / 20 20 30 20 CTB 52 85 54 83 / 20 40 30 30 HLN 57 89 58 89 / 30 20 20 20 BZN 50 88 50 88 / 30 20 10 20 WEY 38 79 38 79 / 20 10 10 10 DLN 48 85 49 85 / 30 10 10 10 HVR 55 86 58 85 / 20 20 30 20 LWT 54 84 55 83 / 20 20 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 9 PM MDT this evening Beaverhead... Jefferson. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT SAT AUG 10 2013 MTZ008-052-111200- BEAVERHEAD-JEFFERSON- 525 AM MDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING AS A MIX OF WET AND DRY THUNDERSTORMS MOVE THROUGH PORTIONS OF SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>015-044>051-053>055-111200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN- 525 AM MDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 12 W WHITEHALL 45.87N 112.35W
08/10/2013 E0.50 INCH JEFFERSON MT TRAINED SPOTTER
HAIL COVERING GROUND UP TO ONE INCH DEEP. HAIL FELL FOR
12 MINUTES WITH ESTIMATED 0.40 INCHES PRECIPITATION
&&
PNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT SAT AUG 10 2013
MTZ009-102315-
NORTHERN ROCKY MOUNTAIN FRONT MT-
427 PM MDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLACIER COUNTY UNTIL
515 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
WEST GLACIER TO 24 MILES NORTH OF KIOWA...AND MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BABB...
SAINT MARY...
LAT...LON 4901 11334 4866 11315 4871 11372 4879 11379
4882 11378 4884 11386 4882 11393 4883 11401
4885 11401 4889 11407 4891 11403 4901 11407
TIME...MOT...LOC 2227Z 314DEG 7KT 4898 11394 4884 11350
SUKThe Missoula radar (KMSX), 206 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
10 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Hail measuring 1.00 inches (quarter sized) was reported 1 miles WNW of Babb, MT.
Hail measuring 1.00 inches (quarter sized) was reported covering the ground 1 mile NW of Heart Butte, MT.
Heavy rain estimated at 1.00 inch in under an hour was reported to be flooding roads. Flooding was confirmed by law enforcement.
High winds measuring 51KT (59MPH) were reported 8 miles WSW of Grant, MT at the Brenner RAWS.
Hail measuring 1.50 inches (ping pong ball sized) was reported in Gildford, MT.
Hail measuring 1.00 inches (quarter sized) was reported 6 miles S of Rudyard, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 8 miles N of Kremlin, MT.
Hail measuring 1.25 inches (half dollar sized) was reported 16 miles SSE of Rudyard, MT.
Hail measuring 1.00 inches (quarter sized) was reported 14 miles S of Inverness, MT.
Hail measuring 1.00 inches (quarter sized) was reported 25 miles N of Havre, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 25 miles N of Havre, MT.
Heavy rain estimated at about 2 inches fell during the evening hours.
Heavy rain estimated at about 1.40 inches fell during the evening hours.
Hail measuring 1.50 inches (ping pong ball sized) was reported 6 miles SSE of Rudyard, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474877, 474878, 474879, 474888, 474881, 474882, 474883, 474884, 474885, 474880, 474886, 474889, 474890, 474887.